Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 2, 2004, 7:32 PM EDT for Culpeper County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2004, 7:32 PM EDT (23:32 UTC)
- Expired
- May 2, 2004, 8:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Culpeper County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:40 PM EDT | TSTM WND DMG | Reva, VA | DOWNED TREES ALONG SPERRYVILLE PIKE AND ALONG ROUTE 522 WHICH WAS CLOSED DUE TO DOWNED TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 022332
SVRLWX
VAC047-030030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
CULPEPER COUNTY IN NORTHERN VIRGINIA
* UNTIL 830 PM EDT.
* AT 732 PM EDT...DOPPLER RADAR INDICATED DANGEROUS SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF REVA TO
8 MILES SOUTH OF REVA TO 13 MILES SOUTHWEST OF WINSTON...MOVING
EAST AT 50 MPH. RADAR INDICATED SOME ROTATION WITH THIS STORM.
PEOPLE NEAR ITS PATH SHOULD MOVE TO A SAFE PLACE NOW
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULPEPER.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE
NEAR THE PATH OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
LAT...LON 3852 7820 3843 7812 3833 7809 3840 7772
3848 7778 3869 7794
$$
MANNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:40 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 2, 3:40 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EST SUN MAY 2 2004 .SHORT TERM...TONIGHT AND MONDAY... COLD FRONT STRETCHING FROM FAR WESTERN PA SOUTHWARD ACROSS WESTERN WV AND FAR EASTERN KY AT 18Z. SFC DEWPOINTS HAVE RISEN SLIGHTLY THIS AFTERNOON ACROSS THE CWA INTO THE MID 60S TO NEAR 70. MODEL SOUNDINGS HAVE UNDERESTIMATED THE AMOUNT OF INSOLATION RECEIVED TODAY WITH FORECAST 18Z SFC TEMPERATURES 3 TO 6 F COLDER THAN OBSERVED TEMPERATURES. MODIFIED 12Z IAD SOUNDING INDICATED 1800+ J/KG SBCAPE IN SUPPORT OF STRONGER STORM UPDRAFT DEVELOPMENT THIS AFTERNOON AND EVENING. 0-6 KM SPEED SHEAR OF 45 TO 50 KT INDICATED BY MODELS WITH MODERATE DIRECTIONAL SHEAR IN THE LOWEST 1.5 KM. EXPECT SOME STORMS TO BECOME SEVERE THIS AFTERNOON AND EARLY EVENING AHEAD OF THE COLD FRONT WITH HIGH WINDS THE MOST LIKELY THREAT. ETA AND GFS TIMING WITH THE FRONT IN GOOD AGREEMENT WITH FROPA IN THE WESTERN CWA BETWEEN 00Z AND 03Z AND IN THE FAR EASTERN CWA BETWEEN 06Z AND 09Z. THE FRONT IS EXPECTED TO SLOW DOWN MONDAY MORNING...AS THE UPPER TROUGH DIGS SOUTHWARD INTO THE TN VALLEY. COLD POOL ALOFT AND UPPER TROUGH CROSS THE CWA MONDAY FOR A DECENT CHANCE OF INSTABILITY SHOWERS INTO THE EVENING. STRONG CAA BEHIND THE FRONT MONDAY WILL ONLY ALLOW TEMPERATURES TO RECOVER INTO THE 50S WEST TO LOWER 60S EAST. && .LONG TERM MON NGT THRU SUN... H5 TROF AXIS STILL W OF CWA TO START PERIOD...SO WILL BE EXTENDING CHC POPS FOR A COUPLE OF HOURS MON EVENING. DECENT DRYING PROGGED OVERNIGHT. WILL GO FOR LATE NGT CLRG. SHD BE COOL AS WELL...850 MB TEMPS PROGGED NEAR -4C IN OUR NWRN ZONES. WILL HAVE TO KEEP AN EYE ON WINDS...FROST CUD BE AN ISSUE WRN ZONES IF WE CAN DECOUPLE. SFC RDG MOVES S OF AREA BY WED. FNT APPROACHES AREA FM THE N THEN RETREATS. ENOUGH MOISTURE AND LIFT TO WARRANT CONT OF CHC POPS WED. INSTAB IS PROGGED TO BE MARGINAL...BUT WONT PULL MENTION OF TSTMS YET. RDG LARGELY IN CTRL THRU FRI. KEPT OUT POPS THROUGH THE WEEKEND. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ALL WATERS TNGT. RTS/RDH
Hazardous weather outlook, May 2, 11:38 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1138 AM EDT SUN MAY 2 2004 DCZ001-MDZ002>006-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-031000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HIGHLAND VA- HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA- MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD- ORANGE VA-PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME SOMEWHAT UNSTABLE AHEAD OF AN APPROACHING COLD FRONT. WINDS ALOFT WILL BE STRONG SUGGESTING THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE THUNDERSTORMS TODAY. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 4 AND 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. SMITH
In the hours before
Special weather statement, May 2, 2:45 PM EDT, 4 hours 47 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN MAY 2 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030400- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- ...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FRONT. THE ATMOSPHERE IS UNSTABLE AHEAD OF THE FRONT. WINDS ALOFT WILL BE STRONG SUGGESTING THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE THUNDERSTORM. SEVERE WEATHER IS POSSIBLE IN ANY THUNDERSTORM THROUGH ABOUT 900 PM. THOSE WITH OUTDOOR ACTIVITIES SHOULD STAY TUNED FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. KEEP AN EYE ON THE SKY READY TO TAKE SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING/RDH
Special weather statement, May 2, 3:48 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 348 PM EDT SUN MAY 2 2004 MDZ003-VAZ027-028-030-031-WVZ050>053-055-022042- BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV- JEFFERSON WV-MORGAN WV-SHENANDOAH VA-WARREN VA-WASHINGTON MD- ...GUSTY SHOWERS AND THUNDERSTORMS MOVING INTO THE SHENANDOAH VALLEY... AS OF 3:45 PM...A LINE OF THUNDERSTORMS EXTENDS FROM MOOREFIELD NORTH THROUGH ROMNEY AND INTO PENNSYLVANIA. THIS LINE IS MOVING EAST AT 25 MPH...AND WILL AFFECT HANCOCK...WOODSTOCK...INTO WINCHESTER THROUGH 4:30 PM. PERSONS IN THE NORTHERN SHENANDOAH VALLEY SHOULD PREPARE FOR GUSTY WINDS AND HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
Special weather statement, May 2, 5:24 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 524 PM EDT SUN MAY 2 2004 DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057- WVZ051>053-022300- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA- CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA- FREDERICK VA-FREDERICK MD-GREENE VA-HARFORD MD-HOWARD MD- JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD- MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- ...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION... AS OF 5:20 PM...A LINE OF THUNDERSTORMS EXTENDS FROM WEST OF HAGERSTOWN SOUTH TO MARTINSBURG AND WINCHESTER. THIS LINE IS MOVING EAST AT 20 MPH...AND WILL CROSS THE BLUE RIDGE AROUND 6:15 PM. OTHER SCATTERED STORMS WILL BE MOVING FROM SOUTH TO NORTH AHEAD OF THIS LINE...AFFECTING CENTRAL VIRGINIA...WASHINGTON DC...AND CENTRAL MARYLAND THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY TO DAMAGING WINDS...AND HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
Special weather statement, May 2, 5:51 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 551 PM EDT SUN MAY 2 2004 MDZ003-022300- WASHINGTON MD- ...STRONG THUNDERSTORMS MOVING THROUGH EASTERN WASHINGTON COUNTY... AT 550 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN WASHINGTON COUNTY NEAR HAGERSTOWN. THIS ACTIVITY IS MOVING SLOWLY EAST AT 15 MPH. WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THIS ACTIVITY AS IT APPROACHES THE BLUE RIDGE. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES AND REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Local storm report, May 2, 7:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG RUCKERSVILLE 38.23N 78.37W
05/02/2004 GREENE VA LAW ENFORCEMENT
TREES AND POWERLINE DOWNED IN RUCKERSVILLE.
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:18 PM EDT | Special Marine Warning | LWX | 57 min | |
| May 2, 6:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 63 min |
| May 2, 6:51 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Rockingham, City of Harrisonburg | 54 min |
| May 2, 6:53 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 52 min |
| May 2, 7:09 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Orange | 66 min |
| May 2, 7:23 PM EDT | Tornado Warning | LWX | Madison | 37 min |
| May 2, 7:29 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 46 min |
| May 2, 7:38 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 52 min |
| May 2, 7:44 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 61 min |
| May 2, 7:51 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 84 min |
| May 2, 7:59 PM EDT | Special Marine Warning | LWX | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.